Skin cancer: Common IBD, arthritis drug may raise risk
Healthline/Medical News Today Sep 14, 2018
New research, published in the journal Nature Communications, reveals a "strong case for an association" between azathioprine and the genetic mutations found in a common skin cancer type.
As with most skin cancers, being fair skinned and spending too much time in the sun are common risk factors.
However, new research suggests that the immunosuppressive drug azathioprine—which can treat arthritis, vasculitis, inflammatory bowel disease, and organ rejection in transplants—may also raise risk.
Specifically, the new research found that the use of azathioprine correlates with a certain mutational signature in cSCC skin cancer.
The new study was led by Charlotte Proby, a professor of dermatology in the School of Medicine at the University of Dundee in the United Kingdom. Professor Gareth Inman is the first author of the paper.
'Strong correlation' with mutational signature
As Professor Proby and colleagues explain, different cancer-causing factors have different mutational signatures. For instance, some mutational signatures are associated with age, others with DNA damage, and others yet with tobacco smoking or ultraviolet light exposure.
In this study, the researchers studied the mutational signatures of tumors from 37 people with cSCC using whole-exome analyses. Most of these patients had their immune system suppressed with the help of azathioprine.
Next, the researchers compared these data with clinical data from longitudinal studies and gene expression analyses.
There was "strong positive correlation" between a new mutational signature called signature 32 and the duration of the treatment with azathioprine in immunosuppressed patients.
The study also revealed a "significant association" between a "confirmed history of azathioprine exposure and the presence of signature 32."
"Taken together," explain the study authors, "these findings indicate that chronic exposure to azathioprine correlates with the presence of mutational signature 32."
Significance of the findings
As the authors explain, previous research had already connected azathioprine with increased photosensitivity to ultraviolet A (UVA) rays, as well as with DNA-damaging effects on the skin.
However, the study shows that using the drug changes and contributes to the molecular makeup of cSCC. Professor Inman comments on the findings.
"Although patient numbers were small and these findings should be verified in a larger independent cohort, this molecular study provides a strong case for an association between this novel mutational signature and long-term azathioprine use."
–Professor Gareth Inman
As a result, says Professor Proby, "We recommend all physicians give appropriate advice on UVA avoidance including year-round sun protection for their patients on azathioprine."
The scientists do not necessarily recommend discontinuing the use of azathioprine. "As with all medications, the risks must be balanced against the benefits," says Professor Proby, "particularly with the need to treat potentially life-threatening diseases with an effective drug."
However, "It is important that sun protection, skin surveillance, and early diagnosis/lesion removal are part of the routine management of patients on azathioprine," she concludes.
To read this article Sign up / Login for free
- Stay on top of policy changes & daily news that matter to you as a healthcare professional
- Update yourself with quick summaries from reputed journals in your specialty
- Earn from paid surveys and influence new developments in healthcare
- Participate in daily quizzes to improve skills and compete with peers
- Save yourself time, as we bring you these and more useful features all at one place!
You get a FREE lifetime membership, with a simple one-time sign up process!